Idaho, 2012

Ice Storm in Idaho, December 10, 2012

December 10, 2012 · NWS PIH · 1 event in 1 county or zone

Fifteen to twenty automobile accidents occurred in the Pocatello area as freezing rain began in the early morning hours on the 10th and continued through morning rush hour.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Fifteen to twenty automobile accidents occurred in the Pocatello area as freezing rain began in the early morning hours on the 10th and continued through morning rush hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 10, 3:21 AM MST, 39 minutes earlier.

Area forecast discussion, Dec 10, 3:21 AM MST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
321 AM MST MON DEC 10 2012

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT. A DISTURBANCE IS
CURRENTLY MOVING ACROSS EASTERN IDAHO. THIS IS PRODUCING LIGHT
SNOW ACROSS MOST AREAS...EXCEPT ACROSS PORTIONS OF THE ARCO DESERT
AND MAGIC VALLEY DUE TO STRONG DOWNSLOPE IN NORTHWEST FLOW. WE ARE
ALSO SEEING LIGHT FREEZING RAIN/DRIZZLE ALONG THE 15 AND 86
CORRIDORS AT THIS HOUR...AS A LAYER OF WARM AIR EXISTS RIGHT OFF
THE SURFACE. THIS PARTICULAR IMPACT SHOULD NOT LAST LONG DUE WILL
BE ENOUGH TO AFFECT MORNING DRIVERS. WE ARE ALSO SEEING GUSTY
WINDS THIS MORNING WITH 15-30 MPH GUSTS IN SEVERAL
LOCATIONS...WITH 40+ MPH GUSTS AT RIDGETOP. THERE IS LIKELY SOME
BLOWING SNOW DUE TO WHO FLUFFY THE SNOW IS THIS MORNING...HOWEVER
THIS SHOULD BE MORE LOCALIZED. FOR THE REST OF TODAY...AS THE
SYSTEM SCOOTS SOUTH AND EAST THE FOCUS FOR PRECIPITATION SHIFTS TO
THE EASTERN HIGHLANDS BY AFTERNOON. WE WILL CONTINUE TO SEE BREEZY
CONDITIONS...WHICH WILL LIKELY KEEP LOCALIZED BLOWING SNOW GOING
ESPECIALLY AT HIGHER ELEVATIONS. THE STRONGEST WINDS WILL BE
ACROSS ACROSS PORTIONS OF THE MAGIC VALLEY AND LOWER SNAKE
PLAIN...AS WELL AS CLOSER TO RIDGETOP LEVEL. THESE AREAS WILL SEE
WINDS OF 20-30 MPH SUSTAINED WITH HIGHER GUSTS.

WE WILL HIGH PRESSURE BRIEFLY BUILD INTO IDAHO TONIGHT AND
TOMORROW. IT WILL NOT BE A DRY RIDGE PER SE...AS THERE WILL BE
ENOUGH MOISTURE FOR SOME LIGHT MOUNTAIN SNOW ESPECIALLY ACROSS
EASTERN AREAS. IT WILL CONTINUE TO BE BREEZY AT TIME BUT NOT AS
STRONG AS TODAY. AS WE HEAD INTO WEDNESDAY...ANOTHER STORM SYSTEM
SWINGS INTO THE WESTERN STATES. THE MODELS ARE STILL LEANING
TOWARD SPLIT FLOW...WITH THE SOUTHERN BRANCH DROPPING INTO
CALIFORNIA AND THE NORTHERN STREAM SWINGING ACROSS TO OUR NORTH.
THIS LEAVES US IN THE MIDDLE...WITH LIGHT PRECIPITATION EXPECTED.
AS THIS PATTERN CHANGES...WE WILL SEE IT WARMING A BIT SO BY
MIDWEEK VALLEY LOCATIONS WOULD SEE A MIX WITH ALL SNOW IN THE
MOUNTAINS.  KEYES

.LONG TERM...THURSDAY MORNING THROUGH TUESDAY MORNING.
AN UPPER CLOSED LOW IS EXPECTED TO MOVE IN TO CENTRAL CALIFORNIA
LEAVING SOUTHEAST IDAHO IN A SPLIT PATTERN. SNOW SHOWERS EXPECTED IN
THE MOUNTAINS WITH NO SIGNIFICANT ACCUMULATIONS. THE GFS AND
EUROPEAN MODELS BEGIN TO DIVERGE FOR THE WEEKEND BUT BOTH SHOW A
TROF MOVING THROUGH. WITH TIMING AND PRECIP AMOUNTS BEING
UNCERTAIN...KEPT MOST POPS CONFINED TO THE MOUNTAINS AND NEAR CLIMO
THROUGH THE PERIOD. DID NOT MAKE ANY DRASTIC CHANGES TO TEMPS SO
THEY REMAIN AT OR SLIGHTLY ABOVE NORMAL. EP/HEDGES

&&

.AVIATION...SHORT WAVE DROPPING SOUTH EARLY MONDAY MORNING. SNOW
SHOWERS ALREADY DEVELOPING NORTH OF IDA AND EXPECTED TO APPEAR NEAR
KPIH...KIDA...AND KBYI BY 11Z AND BEYOND. SHOWERS MAY PRODUCE SOME
MVFR CONDITIONS. KSUN EXPECTED TO REMAIN VFR. CONDITIONS EXPECTED TO
IMPROVE IN THE AFTERNOON AS THE SNOW SHOWERS CLEAR OUT. EP/HEDGES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Dec 10, 3:29 AM MST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
329 AM MST MON DEC 10 2012

IDZ017>025-031-032-111030-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
329 AM MST MON DEC 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL CONTINUE TODAY ACROSS PORTIONS OF EASTERN IDAHO
THROUGH THIS AFTERNOON. DAYTIME ACCUMULATIONS OF ANYWHERE FROM A TRACE TO 2
INCHES IS POSSIBLE...WITH HIGHEST AMOUNTS ACROSS THE EASTERN
MOUNTAINS. BREEZY CONDITIONS WILL PREVAIL WITH 15-30 MPH WINDS
COMMON WITH HIGHER GUSTS ACROSS PORTIONS OF THE SNAKE PLAIN AND AT
RIDGETOP. LOCALIZED BLOWING SNOW IS POSSIBLE ESPECIALLY IN THE
MOUNTAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERAL WAVES OF RAIN AND/OR SNOW WILL AFFECT EASTERN IDAHO
THROUGH THE REST OF THE WEEK. THE FIRST ONE WILL BE WEDNESDAY WITH
SOMEWHAT OF A BREAK UNTIL MORE ARRIVE FOR NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Dec 10, 2:47 AM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
247 AM MST MON DEC 10 2012

IDZ017-019>023-101145-
MINIDOKA ID-JEFFERSON ID-BINGHAM ID-BONNEVILLE ID-POWER ID-CASSIA
ID-BANNOCK ID-BLAINE ID-MADISON ID-FREMONT ID-
247 AM MST MON DEC 10 2012

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  SOUTHWESTERN FREMONT COUNTY IN EASTERN IDAHO
  NORTHEASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  SOUTHEASTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
  WESTERN MADISON COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  NORTHERN POWER COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  BINGHAM COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 445 AM MST

LIGHT SNOW...FREEZING RAIN AND OR FREEZING DRIZZLE IS CURRENTLY
FALLING ACROSS THE ADVISORY AREA. OVERALL ACCUMULATIONS OF SNOW OR
ICE WILL BE LIGHT...BUT ENOUGH TO PRODUCE SLICK ROAD
CONDITIONS. USE EXTREME CAUTION IF TRAVELING ON AREA ROADS. THIS
WILL INCLUDE THE I 86 AND I 15 CORRIDORS...AS WELL AS U-S 20
NORTHEAST OUT OF IDAHO FALLS.

LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   FORT HALL RESERVATION...
   RAFT RIVER...
   COLDWATER...
   AMERICAN FALLS...
   POCATELLO...
   BLACKFOOT...
   IDAHO FALLS...
   REXBURG...
   RIGBY...

LAT...LON 4399 11175 4384 11162 4282 11222 4241 11335
      4266 11362 4347 11246

JKEYES

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Lower Snake River Plain

When
December 10, 4:00 AM MST to 10:00 AM MST
Where
Lower Snake River Plain forecast zone
Reported by
Newspaper

Fifteen to twenty automobile accidents occurred in the Pocatello area as freezing rain began in the early morning hours on the 10th and continued through morning rush hour.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425142.